Kathryn B’s Story

female_1My problems first began after having two minor outpatient surgeries in 2009. After both of these surgeries I had severe panic attacks after returning home from the hospital that caused me to black out after hallucinating about dying. I could also hardly talk, and my tongue was hanging strangely from my mouth as if I couldn’t control it. An ambulance returned me to the ER. The doctors thought I had a reaction to a medication, but because of the cocktail given pre and intraoperatively, the culprit was impossible to figure out.
Then, in 2010 I was prescribed Levaquin for a sinus infection and the pieces came together. After two days I began having severe, prolonged panic attacks which brought me again to the emergency room. The ER doctor told me this was common with levaquin, and side effects could be much worse. He gave me some Xanax for the panic attacks and sent me home. The Xanax did help the panic attacks, but did not help with the crippling pain that developed shortly after. For many days and weeks I could hardly get out of bed or off the floor. There were times I could hardly take care of myself or my two young children, which forced my husband into a situation where he almost lost his job in order to take care of the family and tend to my medical needs. Almost six years later, I continue to have pain throughout my body that waxes and wanes from minor to excruciating. I have weakness in my arms, hands, and legs as well as numbness and tingling in my hands and feet. I can’t grasp objects well, and there are times I stumble walking in my own house because I can’t feel my feet. I am also left with crippling anxiety and panic attacks, which in combination with the pain, have prevented me from working for the last six years, or even leaving the house, at times, because I am often too anxious or in too much pain to do so. Although my experience has not been as severe as some of the other stories I have read of these medications, I do feel that my quality of life has been greatly diminished as I continually face these seemingly permanent side effects.
The surgeries were related because I later realized I was given IV levaquin preoperative both times to prevent infection. Because of the allergies I have to other antibiotics, this was the easiest choice for the surgeon.
Ladies and Gentlemen of the FDA, please do not ignore our stories and insist that quinalone antibiotics only be used in cases of life threatening infection where other options are not possible. Also, please make sure doctors are educated on these medications so that those of us who suffer will no longer be largely ignored because “that’s not a side effect”.